Alert archive / Hawaii / Flash Flood Warnings in 2025

Flash Flood Warning 7, NWS Honolulu, HI

January 31, 2025Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 31, 2025, 7:59 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2025, 7:59 AM HST (17:59 UTC)
Expired
Jan 31, 2025, 10:37 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 54 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2025-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2025-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGHW50 PHFO 311759
FFWHFO
HIC001-312100-
/O.NEW.PHFO.FF.W.0007.250131T1759Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
759 AM HST Fri Jan 31 2025

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1100 AM HST.

* At 759 AM HST, radar and rain gages indicated heavy rainfall over 
  the west and south sides of the Big Island. Peak rain rates of up 
  to 2 inches were moving onshore. Area streams remain elevated, and 
  additional  rainfall is likely to continue to move over the Big 
  Island from the southwest  this morning.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Pohakuloa 
  Training Area, Honaunau, Kealakekua, Kainaliu, Honalo, Holualoa, 
  Kahaluu-Keauhou, Wood Valley, Puuanahulu, Kalaoa, Pahala, Punaluu 
  Beach, Hawaiian Ocean View, Kawa Flats, Naalehu and Hawaii 
  Volcanoes National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

This warning may need to be extended beyond 1100 AM HST if flooding 
persists.

LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
      2026 15576 2012 15559 1944 15568 1937 15547
      1943 15506 1934 15498 1925 15516 1925 15529
      1913 15550 1896 15559 1890 15567 1903 15589
      1914 15593 1946 15593 1973 15608

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

M BALLARD
2 follow-up statements
888 
WGHW70 PHFO 311936
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
936 AM HST Fri Jan 31 2025

HIC001-312100-
/O.CON.PHFO.FF.W.0007.000000T0000Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
936 AM HST Fri Jan 31 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM HST THIS 
MORNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 936 AM HST, radar and rain gages continue to show heavy rainfall 
over the west and south sides of the Big Island, with peak rain 
rates up to 2 inches per hour. The heaviest rain is moving onshore 
north of Kona. Area streams remain elevated, and additional  
rainfall is likely to continue to move over the Big Island from the 
southwest this morning.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Pohakuloa 
  Training Area, Honaunau, Kealakekua, Kainaliu, Honalo, Holualoa, 
  Kahaluu-Keauhou, Wood Valley, Puuanahulu, Kalaoa, Pahala, Punaluu 
  Beach, Hawaiian Ocean View, Kawa Flats, Naalehu and Hawaii 
  Volcanoes National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

&&

LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
      2026 15576 2012 15559 1944 15568 1937 15547
      1943 15506 1934 15498 1925 15516 1925 15529
      1913 15550 1896 15559 1890 15567 1903 15589
      1914 15593 1946 15593 1973 15608

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

M BALLARD
003 
WGHW70 PHFO 312037
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1037 AM HST Fri Jan 31 2025

HIC001-312047-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1037 AM HST Fri Jan 31 2025

...FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

Rain rates have tapered off, so the flash flood warning has been 
replaced with a flood advisory.

&&

LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
      2026 15576 2012 15559 1944 15568 1937 15547
      1943 15506 1934 15498 1925 15516 1925 15529
      1913 15550 1896 15559 1890 15567 1903 15589
      1914 15593 1946 15593 1973 15608

$$

M BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 4:22 AM HST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 31, 4:22 AM HST, 3 hours 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
422 AM HST Fri Jan 31 2025

.SYNOPSIS...
The main rain shield leading a front passing into the central
islands has shifted over eastern Maui and Big Island early this
morning. This shield still contains pockets of heavy showers and
isolated thunderstorms and will shift east over Big Island this
morning. There still be intense rainfall rates within the
strongest cells that are capable of producing localized flash
flooding. Strong westerlies are also still possible as this area
of rain and the trailing cold front passes across Big Island
through the day. Conditions will gradually across the state from
west-to-east as cooler, drier air fills in behind the front this
weekend. Cooler and breezy trade wind weather is expected through
the first half of next week.

&&

.DISCUSSION...
The eastern half of the state and surrounding coastal waters
remains within the warm sector of a 989 mb storm force low that is
positioned about 570 miles north of Lihue, Kauai, at 4 AM HST
this morning. Moderate layer southwesterly winds still persist
over the region as evidenced by local island radar VADs.
Communities just downstream of north and east-facing terrain will
still experience downslope accelerations, in addition to any
passing convective downdrafts, will produce breezy conditions.
The wind threat will remain unchanged for primarily Big Island
today. The High Wind Warning (HWW) remains in effect for Haleakala
and the Big Island through the afternoon. Veering weakening winds
to the west northwest over the western two thirds of the state
will lower HWW down to a Wind Advisory for the remaining lower
elevation zones and islands of Maui County. The cold front is
passing across the western third of the state (as of this
writing). The front is expected to fall apart over the eastern
third of the state (or around Big Island) in response to weakened
forcing and the influx of a drier, post frontal air mass.

Due to the progressive nature of the rain, the main near term
thunderstorm threat will be from localized wind gusts up to and in
excess of 60 mph across Big Island this morning. Recent rain
episodes of rain rates of 1 to 4" per hour rates over Oahu
induced the flooding of many roads and low-lying areas while
producing some minor flooding along various streams yesterday.
The latest deterministic, global scale guidance indicates that the
greatest mid-level instability will continue shifting east Big
Island during the day. Higher resolution modeling propagates the
highest QPF quickly eastward onto Big Island by sunrise, holding
it up there through the day. Thus, convection is still expected to
migrate eastward and will refocus heavy rain over more leeward
areas of eastern Maui and Big Island for the remainder of the
morning.

High resolution model guidance is depicting that the heaviest rain
activity will shift east of Maui and onto Big Island this morning,
but the larger scale models paint the picture of the greatest mid
layer moisture/tightest instability gradient not moving, or remaining
anchored over east Maui and vicinity the next few hours. These
inconsistencies hold onto higher chances of a slowing line near or
over Big Island that could create a prolonged flooding threat into
the early afternoon. This outcome would delay the onset of heavy
rain over Big Island and the snow over the summits until later
this morning and afternoon. The instability gradient shifts over
the Big Island late today as low pressure pulls away and overall
forcing diminishes their flash flood threat.

Pleasant, dry post-frontal air filters in over Kauai and Oahu
going into the weekend as trade winds return.

&&

.AVIATION...
Widespread heavy showers and strong thunderstorms associated with
a cold front will continue to impact the eastern end of the state
today. Expect localized strong turbulence, minimal visibility,
and low ceilings during this period. While the threat of heavy
showers and thunderstorms will diminish over the western portion
of the state behind the front, periods of MVFR ceilings and
visibilities in light to moderate showers, along with gusty
westerly winds, will be possible, particularly over Kauai.

AIRMET Sierra is in effect for IFR conditions over Maui and the
leeward side of the Big Island this morning, which may persist
through a good portion of the day. Additionally, AIRMET Sierra
remains in effect for temporary mountain obscurations above 2,000
feet over the western end of the state.

AIRMET Tango is posted for temporary moderate turbulence below
10,000 feet and from FL260 to FL400 across the entire state.
Strong sustained winds and downsloping gusts are expected along
the north and east sides of the islands, warranting an AIRMET for
sustained winds of 30 knots or greater. Light icing is anticipated
between 14,000 feet and FL240.

&&

.MARINE...
A cold front over the islands, associated with strong low
pressure passing to the N, will continue to move E through tonight
before stalling and dissipating near the Big Island Saturday.
Impactful weather, in the form of strong thunderstorms, wind
gusts near 50 kt, and zero visibility in areas of blinding rain
will affect waters around Maui and the Big Island through at least
the morning hours. A Gale Warning is posted for select waters
around the Big Island due to frequent wind gusts well over 34 kt.
A Small Craft Advisory is posted for remaining waters. T

Moderate to locally strong fresh W to NW winds with improving
weather trends will spread from NW to SE over the chain over the
next 24 hours. Moderate to locally strong NE trade winds will
develop by Sunday as high pressure builds far NW of the islands.

A medium- to long-period N swell will persist today, then
gradually diminish, and a High Surf Advisory is posted for N
facing shores of nearly all islands. Additionally, the powerful
low passing N of the islands has produced a shorter-period NW
swell that will build today, and may maintain high surf along
north facing shores into Saturday before diminishing. Locally
generated wind waves out of the S and W will gradually diminish
through tomorrow. Another N swell will arrive Sunday and peak
Monday, producing high surf along N facing shores. A couple
moderate sized WNW swells are also expected, with a smaller one
this weekend, and a slightly larger one from Monday into Wednesday.

&&

.FIRE WEATHER...
Critical fire conditions are not expected during the forecast
period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Niihau-Oahu
North Shore-Olomana-Maui Windward West-Kauai North-Kauai East-
Koolau Windward-Molokai Windward-Molokai North-Maui Central
Valley North-Windward Haleakala-Big Island East-Big Island North.

Flood Watch through this afternoon for Maui Windward West-Maui
Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big
Island South-Big Island Southeast-Big Island East-Big Island
North.

High Wind Advisory through Noon today for Maui Windward West-
Maui Leeward West-Maui Central Valley North-Maui Central Valley
South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South
Haleakala.

High Wind Warning until 6 PM HST this evening for Haleakala
Summit.

High Wind Warning until noon HST today for Kona-Kohala-Big
Island Interior-Big Island South-Big Island Southeast-Big Island
East-Big Island North.

High Wind Warning until 6 AM HST Saturday for Big Island Summits.

Winter Storm Warning until 6 AM HST Saturday for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big
Island Southeast Waters.

Gale Warning until noon HST today for Alenuihaha Channel-Big
Island Leeward Waters.

&&

DISCUSSION...Blood
AVIATION...Gibbs
MARINE...Birchard
FIRE WEATHER...Blood

In the hours before

Special weather statement, Jan 31, 6:18 AM HST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Honolulu HI
618 AM HST Fri Jan 31 2025

HIZ023-027-028-051-311715-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-
618 AM HST Fri Jan 31 2025

...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
715 AM HST...

At 617 AM HST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hawaiian Ocean View, or 30 miles south of
Kailua-Kona, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Captain Cook, Honaunau, Hawaiian Ocean View, Kealakekua, Kainaliu,
Honalo, Hawaii Volcanoes Park Kahuku Unit, and Milolii.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1897 15572 1903 15584 1910 15592 1936 15589
      1947 15593 1958 15585 1919 15566 1917 15568
      1912 15566 1893 15568
TIME...MOT...LOC 1617Z 224DEG 10KT 1922 15598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

M Ballard
Special weather statement, Jan 31, 7:22 AM HST, 37 minutes before
Special Weather Statement
National Weather Service Honolulu HI
722 AM HST Fri Jan 31 2025

HIZ023-027-028-051-052-311745-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-
722 AM HST Fri Jan 31 2025

...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
745 AM HST...

At 722 AM HST, Doppler radar was tracking a strong thunderstorm 9
miles east of Honalo, or 14 miles southeast of Kailua-Kona, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Captain Cook, Naalehu, Honaunau, Kainaliu, Kealakekua, Honalo,
Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean View, Punaluu Beach,
Holualoa, Hawaii Volcanoes National Park, Hawaii Volcanoes Park
Kahuku Unit, Waiohinu, Discovery Harbour, and Milolii.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1897 15572 1902 15581 1903 15588 1910 15592
      1936 15589 1949 15593 1965 15590 1943 15533
      1913 15550 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1722Z 186DEG 24KT 1957 15575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:09 PM HSTSpecial Marine WarningHFO49 min
Jan 30, 2:14 PM HSTSpecial Weather StatementHFOKauai31 min
Jan 30, 2:53 PM HSTSpecial Marine WarningHFO52 min
Jan 30, 3:16 PM HSTSevere Thunderstorm WarningHFOHonolulu29 min
Jan 30, 3:35 PM HSTSpecial Marine WarningHFO55 min
Jan 30, 4:19 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 30, 4:27 PM HSTSpecial Marine WarningHFO63 min
Jan 30, 5:23 PM HSTSpecial Marine WarningHFO97 min
Jan 30, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao56 min
Jan 30, 6:23 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 6:32 PM HSTSpecial Weather StatementHFO58 min
Jan 30, 6:34 PM HSTAreal Flood AdvisoryHFOKalawao85 min
Jan 30, 6:52 PM HSTSevere Thunderstorm Warning Considerable damage threatHFOKalawao53 min
Jan 30, 6:56 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao33 hr
Jan 30, 7:18 PM HSTFlash Flood WarningHFOKalawao5 hr
Jan 30, 7:30 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 30, 7:59 PM HSTFlash Flood WarningHFOKalawao9 hr
Jan 30, 8:17 PM HSTSpecial Marine WarningHFO118 min
Jan 30, 8:26 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 9:03 PM HSTSpecial Weather StatementHFOKalawao57 min
Jan 30, 10:10 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 10:25 PM HSTSpecial Marine WarningHFO2 hr
Jan 31, 12:09 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 12:24 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 1:43 AM HSTSpecial Weather StatementHFOKauai62 min
Jan 31, 1:53 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 2:08 AM HSTAreal Flood AdvisoryHFOHawaii62 min
Jan 31, 2:08 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 3:10 AM HSTFlash Flood WarningHFOHawaii5 hr
Jan 31, 4:08 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 4:50 AM HSTWind AdvisoryHFOHawaii, Kalawao4 hr
Jan 31, 6:16 AM HSTSpecial Marine WarningHFO98 min
Jan 31, 6:18 AM HSTSpecial Weather StatementHFOHawaii57 min
Jan 31, 7:22 AM HSTSpecial Weather StatementHFOHawaii23 min
Jan 31, 8:34 AM HSTSpecial Marine WarningHFO56 min
Jan 31, 9:25 AM HSTSpecial Marine WarningHFO65 min
Jan 31, 9:38 AM HSTSpecial Weather StatementHFO37 min
Jan 31, 9:53 AM HSTSpecial Marine WarningHFO67 min
Jan 31, 10:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.